Florida, 2004

Damaging Wind in Florida, June 25, 2004

June 25, 2004 · NWS JAX · 1 event in 1 county or zone

Numerous trees and powerlines down reported by Jacksonville Electric Authority. Approximately 21,000 homes were without power and some 10,000 homes did not have power restored until the next afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Numerous trees and powerlines down reported by Jacksonville Electric Authority. Approximately 21,000 homes were without power and some 10,000 homes did not have power restored until the next afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 25, 3:44 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 25, 3:44 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 PM EDT FRI JUN 25 2004

.SHORT TERM...
OLD OUTFLOW BOUNDARY/REMNENTS OF YESTERDAYS SQUALL LINE ALONG THE
UPPER GULF COAST BECOMING A FOCUSING MECH FOR CONVECTION OVER THE
FLORIDA PANHANDLE AND BIG BEND. CONVECTION WILL MOVE INTO THE AREA
THIS EVENING...ESPECIALLY OVER SOUTHEAST GEORGIA.  WITH A MAINLY
ZONAL FLOW ALOFT CONVECTION WILL HINGE ON UPPER LEVEL IMPULSES
MOVING ACROSS THE UPPER GULF COAST FOR THE NEXT FEW DAYS. AN UPPER
LEVEL LOW EAST OF THE ABACOS IS MOVING WEST WITH POPCORN CUMULUS
TYPE CONVECTION IN THE CORE BUT THAT LOW SHOULD MOVE ACROSS CENTRAL
AND SOUTHERN FLORIDA OVER THE NEXT 24 HOURS OR SO.  MODELS NOT
DOING A GOOD JOB IN PICKING UP ON THAT UPPER LOW AND SOME OF THAT
CONVECTION COULD AFFECT THE SOUTHERN COUNTIES OVER THE WEEKEND.

.LONG TERM...
AN UPPER LEVEL TROUGH DIGS A BIT SOUTHWARD LATE THIS WEEKEND
EARLY NEXT WEEK WITH SHORT WAVES/IMPULSES ROTATING THROUGH THE BASE.
AS THEY DO A SERIES OF CONVECTIVE CLUSTERS WILL MOVE ACROSS THE
NORTHERN GULF COAST INTO EARLY NEXT WEEK.  EXPECT THE CONVECTION TO
BE HIGHLY DIURNAL IN NATURE DESPITE THE UPPER LEVEL SUPPORT WITH
NOCTURAL CONVECTION OVER THE ATLANTIC AND APALACHEE BAY AND INLAND
DAY TIME CONVECTION ENHANCED BY THE UPPER LEVEL SUPPORT...
ESPECIALLY WHEN THE IMPLUSES ARE IN PHASE WITH MAX DIURNAL HEATING.

&&

.MARINE...REGIONAL BUOYS REPORTING SLY WINDS AROUND 15 KNOTS AND
SEAS UPWARDS TO 3 FEET. A RIDGE OF HIGH PRESSURE WILL REMAIN SOUTH OF
THE LOCAL WATERS INTO NEXT WEEK...PROVIDING A SWLY FLOW OVER THE AREA.
A FRONTAL SYSTEM WILL APPROACH THE AREA ON SATURDAY...STALLING
NORTH OF THE AREA ON SUNDAY. ANOTHER FRONT WILL APPROACH THE AREA EARLY
NEXT WEEK. NOCTURNAL SURGE AROUND 15 KNOTS NEXT SEVERAL NIGHTS...WITH
VALUES COMING CLOSE TO SCEC LEVELS OF 15-20 KNOTS OVER THE OFFSHORE
GEORGIA WATERS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 74 89 72 89 / 40 40 30 50
SSI 77 88 75 88 / 30 40 30 30
JAX 77 91 73 91 / 30 50 30 50
SGJ 77 90 73 89 / 20 50 30 40
GNV 75 90 72 90 / 30 50 30 60
OCF 76 90 73 91 / 30 50 30 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

SANDRIK/HESS
Hazardous weather outlook, Jun 25, 12:00 PM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
100 PM EDT FRI JUN 25 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-260900-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
100 PM EDT FRI JUN 25 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
AN AREA OF LOW PRESSURE WILL TRACK NORTHEAST THROUGH THE GULF COAST
STATES. A MOIST SOUTHWEST FLOW AHEAD OF THIS SYSTEM WILL ALLOW FOR
ANOTHER AFTERNOON OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY.
PRIOR TO STORM DEVELOPMENT HOWEVER...THE MOIST CONDITIONS WILL
COMBINE WITH HIGH TEMPERATURES TO PRODUCE HEAT INDICES BETWEEN
100 AND 105 THIS AFTERNOON.

BY LATE AFTERNOON...SHOWERS AND THUNDERSTORMS WILL INCREASE
IN COVERAGE WITH THE BEST CHANCE OVER NORTHERN PORTIONS OF THE
FORECAST AREA AS WELL AS ALONG THE SOUTHEAST GEORGIA COAST. A
FEW STRONG TO LOCALLY SEVERE THUNDERSTORMS ARE POSSIBLE AND
WILL INCLUDE LARGE HAIL AND DAMAGING WIND GUSTS. ALL STORMS THAT
FORM WILL BE CAPABLE OF FREQUENT LIGHTNING AND BRIEF PERIODS OF
VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TOMORROW THROUGH THURSDAY...
SCATTERED MAINLY AFTERNOON THUNDERSTORMS WILL CONTINUE THROUGH
THURSDAY.  THE STRONGEST STORMS EACH DAY WILL PRODUCE FREQUENT
LIGHTNING...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR CABLE TELEVISION FOR ANY UPDATES OR WARNINGS. FOR
ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Jun 25, 5:15 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
615 PM EDT FRI JUN 25 2004

FLZ032-033-252245-
CLAY FL-ST. JOHNS FL-
615 PM EDT FRI JUN 25 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME SOUTHERN
CLAY AND NORTHWESTERN ST. JOHNS COUNTIES FOR STRONG THUNDERSTORM
WINDS AND HAIL VALID UNTIL 645 PM EDT...

AT 615 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES SOUTH OF PICOLATA...OR ABOUT 9
MILES NORTHWEST OF HASTINGS...MOVING NORTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PICOLATA THROUGH 645 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jun 25, 5:41 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
641 PM EDT FRI JUN 25 2004

FLZ038-252330-
FLAGLER FL-
641 PM EDT FRI JUN 25 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 730 PM EDT...

AT 641 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
13 MILES NORTHWEST OF ESPANOLA TO 11 MILES SOUTH OF ESPANOLA...OR
ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF HASTINGS TO 9 MILES
SOUTHWEST OF BUNNELL...MOVING NORTHEAST AT 15 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ESPANOLA...
BUNNELL AND DINNER ISLAND THROUGH 730 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Local storm report, Jun 25, 6:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
702 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     7 W CRESCENT CITY       29.44N 81.63W
06/25/2004                   PUTNAM             FL   PUBLIC

            EMERGENCY MANAGER RELAYED REPORT OF ROOF BLOWN OFF
            RESIDENTAL HOME ON COUNTY ROAD 308 BETWEEN CRESCENT CITY
            AND FRUITLAND.

&&

ECZ
Local storm report, Jun 25, 6:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
708 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     GEORGETOWN              29.39N 81.64W
06/25/2004  60 MPH           PUTNAM             FL   FIRE DEPT/RESCUE

            EMERGENCY MANAGER RELAYED REPORT OF THUNDERSTORM WIND
            GUST ESTIMATED BETWEEN 60 AND 70 MPH...REPORTED BY
            GEORGETOWN FIRE DEPARTMENT.

&&

ECZ
Special weather statement, Jun 25, 6:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
720 PM EDT FRI JUN 25 2004

FLZ025-260000-
DUVAL FL-
720 PM EDT FRI JUN 25 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN DUVAL
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 800 PM
EDT...

AT 720 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MANDARIN...MOVING NORTHEAST AT 20
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
MANDARIN...BAYARD...UNF AND SAN PABLO THROUGH 800 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Local storm report, Jun 25, 6:59 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
759 PM EDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     BAKERSVILLE             29.91N 81.49W
06/25/2004                   ST. JOHNS          FL   TRAINED SPOTTER

            LARGE TREE DOWN ACROSS COUNTY ROAD 208. TREE SNAPPED
            POWERLINES ALONG COUNTY ROAD 13A, 1 MILE NORTH OF COUNTY
            ROAD 214. NUMEROUS POWERLINES DOWN ALONG COUNTY ROAD 13.

&&

ECZ

The radar

The Jacksonville radar (KJAX), 19 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
June 25, 7:00 PM EST
Where
Duval County, Arlington
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
30.333, -81.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397147.